Kansas, 2008

Hail and Damaging Wind in Kansas, April 23, 2008

April 23, 2008 · NWS DDC · 32 events in 13 counties and zones

A 250 MB speed max propagated across southwest Kansas and combined with a warm front to produce widespread morning thunderstorms that persisted into the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A 250 MB speed max propagated across southwest Kansas and combined with a warm front to produce widespread morning thunderstorms that persisted into the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:26 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 23, 2:26 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT WED APR 23 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE HIGH TEMPS TODAY, AREAS OF FOG, AND
CHANCES FOR THUNDERSTORMS.

A SOUTHERN BRANCH SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD FROM NEW
MEXICO INTO WESTERN KANSAS AND OKLAHOMA TODAY BRING A CHANCE FOR
THUNDERSTORMS. NOT ALOT OF GROUND HEATING IS EXPECTED SO CAPE
FORECAST ONLY AROUND 1000 J/KG AND THIS COULD LIMIT THE SEVERE
THREAT. BUT A FEW LARGE HAILERS STILL POSSIBLE. HIGHS TODAY WILL
AUGMENTED BY HOW MUCH CLOUD REMAINS AFTER MORNING STRATUS AND
POSSIBLE FOG. MET GUIDANCE IS THE COOLEST FOR HIGHS TODAY AROUND 67
WITH FWC LOOKING WAY TOO WARM AND AROUND 78, UNLESS LOTS OF SUNSHINE
BREAKS OUT. WILL TREND TOWARD COOLER MET GUIDANCE OF AROUND 70 TO
MID 70S WEST. QPF IS FORECAST TO RUN ON AVERAGE FROM .10 TO .40 WITH
THE SREF ONLY SHOWING AROUND .15 INCHES OF RAINFALL TOTAL.

AS THE SHORTWAVE TROUGH MOVES EAST OF DODGE CITY BY AROUND 7PM
TONIGHT, ANY THUNDERSTORMS SHOULD END BY MIDNIGHT. STRATUS IS
FORECAST TOO AGAIN DEVELOP OVERNIGHT AND LOWS SHOULD STAY VERY MILD
IN THE LOW TO MID 50S NORTH AND WEST TO LOWER 60S SOUTHEAST.

ON THURSDAY A WARM FRONT IS FORECAST TO MOVE INTO THE CENTRAL CWA
WITH CLEARING SKIES WEST AND WARMING TEMPS INTO THE MID 80S WEST. AN
UNSTABLE ATMOSPHERE CONTINUES IN THE EAST CWA WITH HIGHER DEWPOINTS
AND WILL CONTINUE THE SMALL POP EAST IN CASE SOMETHING DEVELOPS AND
POSSIBLY INTO THURSDAY NIGHT.

A STRONG COLD FRONT WILL BRING GOOD NORTHWEST WINDS ON THURSDAY
NIGHT WITH MOSTLY CLEAR SKIES. MODELS SUGGEST AN MCS UP IN FAR
NORTHWESTERN KANSAS AND NEBRASKA BUT DRY INTO SOUTHWEST KANSAS. THE
COLD FRONT SHOULD COME THROUGH AROUND MIDNIGHT WITH NORTHWEST WINDS
OF 20 TO 30 MPH. OVERNIGHT LOWS IN THE MID TO UPPER 40S WEST TO MID
50S SOUTHEAST LOOK GOOD.

DAYS 3-7...

MEDIUM RANGE MODELS IN BETTER AGREEMENT TONIGHT.  ONE SHORTWAVE
TROUGH WILL MOVE THROUGH THE PLAINS ON FRIDAY, WITH THE SFC FRONT
MOVING BY IN THE MORNING AND HIGH PRESSURE BUILDING IN.  GOING
FORECAST HAD DRYING TREND, AND SAW LITTLE REASON TO CHANGE THIS.  ON
SATURDAY, ALL THE MODELS BRING ANOTHER SHORTWAVE TROUGH INTO THE
PLAINS, WITH A DECENT SFC LOW DEVELOPING AND A FRONT PUSHING DOWN.
BOTH THE GFS AND ECMWF SPIT OUT SOME PRECIP WITH THIS FRONT SATURDAY
NIGHT, AND THE ENSEMBLES HAVE DECENT PROBABILITIES.  BUMPED UP POPS
JUST A TAD IN NORTH AND EAST.  AFTER THE FRONT PASSES, 850MB TEMPS
WILL GET DOWN INTO THE SINGLE DIGITS ON SUNDAY IN OUR EASTERN
COUNTIES, SO BUMPED DOWN HIGHS A COUPLE OF DEGREES.  CONDITIONS
SHOULD BECOME DRIER AND WARMER EARLY NEXT WEEK AS THE UPPER TROUGH
MOVES EAST AND WE GET WEAK RIDGING/ZONAL FLOW BETWEEN SYSTEMS.
MINOR TWEAKS ELSEWHERE IN THE FORECAST.

.AVIATION...

EASTERLY FLOW CONTINUES TO BRING MOISTURE INTO WESTERN KS, ALTHOUGH
NOT QUITE AS FAST AS PREVIOUSLY EXPECTED.  IFR AND LOWER CEILINGS
AND VIS SHOULD ARRIVE SHORTLY BEFORE 12Z, ABOUT 2-3 HRS SLOWER THAN
PREVIOUS FORECASTS.  SOME OF THE STRATUS WILL START MIXING OUT BY
AFTERNOON, BUT THERE COULD BE SOME LIMITATIONS TO CEILINGS AND VIS
AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN.  TS ACTIVITY WILL
MOVE EASTWARD THROUGHOUT WEDNESDAY NIGHT BUT STRATUS WILL AGAIN FORM
BY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  58  82  49 /  50  40  20  20
GCK  72  56  83  45 /  40  30  20  20
EHA  76  52  84  45 /  40  30  10  10
LBL  75  56  84  48 /  50  40  10  10
HYS  71  57  79  46 /  50  40  20  30
P28  72  62  81  54 /  60  40  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Apr 23, 2:46 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 AM CDT WED APR 23 2008

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 AM CDT WED APR 23 2008 /246 AM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEASTWARD FROM NEW MEXICO
INTO SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. GOOD MOISTURE WILL
CONTINUE TO BE DRAWN NORTHWARD INTO WESTERN KANSAS. THIS WILL GIVE
A CHANCE FOR THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE WITH LARGE
HAIL. THE STORMS ARE THEN EXPECTED TO END FROM WEST TO EAST BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS BY THURSDAY AFTERNOON AS
A WARM FRONT MOVES INTO SOUTH CENTRAL KANSAS...MAINLY EAST OF AN
ASHLAND TO DIGHTON LINE. SOME OF THESE COULD ALSO BECOME SEVERE WITH
LARGE HAIL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY
NIGHT...HOWEVER IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND
TONIGHT...HOWEVER PLEASE RELAY ANY REPORTS OF LARGE HAIL OR OTHER
SEVERE WEATHER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

30 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
April 23, 7:37 AM CST
Where
Edwards County, 2.07 mi S of Fellsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.790, -99.180

Hail, Edwards

When
April 23, 7:47 AM CST
Where
Edwards County, 1.78 mi WNW of Trousdale
Measured
0.75 in hail
Reported by
Public
Coordinates
37.830, -99.110

Hail, Meade

When
April 23, 7:50 AM CST
Where
Meade County, 5.66 mi SE of Meade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -100.260

Hail, Meade

When
April 23, 8:09 AM CST
Where
Meade County, 3.63 mi SSW of Fowler
Measured
1.75 in hail
Reported by
Public
Coordinates
37.330, -100.220

Hail, Meade

When
April 23, 8:20 AM CST
Where
Meade County, 5.64 mi N of Fowler
Measured
0.88 in hail
Reported by
Public
Coordinates
37.460, -100.220

Hail, Stafford

When
April 23, 8:25 AM CST
Where
Stafford County, 2.57 mi WNW of Seward
Measured
0.88 in hail
Reported by
Public
Coordinates
38.190, -98.840

Hail, Stafford

When
April 23, 8:27 AM CST
Where
Stafford County, 0.54 mi W of Seward
Measured
0.75 in hail
Reported by
Public
Coordinates
38.170, -98.810

Hail, Stafford

When
April 23, 8:27 AM CST
Where
Stafford County, 1.63 mi E of Radium
Measured
0.75 in hail
Reported by
Public
Coordinates
38.170, -98.870

Hail, Gray

When
April 23, 9:05 AM CST
Where
Gray County, 6.9 mi SE of Haggard
Measured
1.25 in hail
Reported by
Public
Coordinates
37.550, -100.210

Hail, Ford

When
April 23, 9:17 AM CST
Where
Ford County, 9.54 mi WNW of Bloom
Measured
1.25 in hail
Reported by
Public
Coordinates
37.550, -100.050

Hail, Comanche

When
April 23, 9:40 AM CST
Where
Comanche County, 4.37 mi ENE of Wilmore
Measured
1.75 in hail
Reported by
Public
Coordinates
37.360, -99.150

Hail, Kiowa

When
April 23, 9:58 AM CST
Where
Kiowa County, 2.82 mi N of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -99.070

Hail, Ford

When
April 23, 10:04 AM CST to 10:08 AM CST
Where
Ford County, 0.88 mi SE of Wilroads
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.670, -99.890

The hail lasted for four minutes.

Hail, Comanche

When
April 23, 10:15 AM CST
Where
Comanche County, 6.63 mi E of Wilmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -99.100

The observer also had 34 mph winds recorded on his weather station.

Heavy Rain, Comanche

When
April 23, 10:15 AM CST
Where
Comanche County, 6.63 mi E of Wilmore
Reported by
Trained Spotter
Coordinates
37.340, -99.100

Rainfall of 2.48 inches was observed. The rainfall rate during the event was as much as 7 inches per hour.

Hail, Ford

When
April 23, 10:30 AM CST
Where
Ford County, 4.09 mi NNW of Ford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.680, -99.790

Most of the hail was dime to nickel sized.

Hail, Ford

When
April 23, 10:30 AM CST
Where
Ford County, 3.43 mi SE of Wright
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -99.830

Hail, Ford

When
April 23, 10:30 AM CST
Where
Ford County, 3.34 mi ESE of Bellefont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.860, -99.590

Hail, Ford

When
April 23, 10:53 AM CST
Where
Ford County, 4.87 mi S of Spearville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.780, -99.740

Hail, Ford

When
April 23, 11:03 AM CST
Where
Ford County, 1.64 mi W of Bellefont
Measured
0.75 in hail
Reported by
Public
Coordinates
37.870, -99.680

Hail, Ford

When
April 23, 11:06 AM CST
Where
Ford County, 2.34 mi SSW of Bellefont
Measured
0.75 in hail
Reported by
Public
Coordinates
37.840, -99.670

Hail, Stafford

When
April 23, 11:10 AM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.000, -98.760

Hail, Edwards

When
April 23, 11:26 AM CST
Where
Edwards County, 0.69 mi N of Lewis
Measured
0.75 in hail
Reported by
Public
Coordinates
37.940, -99.250

Thunderstorm Wind, Ford

When
April 23, 1:15 PM CST
Where
Ford County, Dodge City
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.750, -100.020

A shed roof was blown off and into two power poles knocking them down. The power lines were draped across the street and an a chain link fence.

Hail, Seward

When
April 23, 2:00 PM CST
Where
Seward County, 7.32 mi NNW of Hayne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.190, -100.870

Hail, Haskell

When
April 23, 2:10 PM CST
Where
Haskell County, Sublette
Measured
2 in hail
Reported by
Public
Coordinates
37.480, -100.850

Hail, Seward

When
April 23, 2:10 PM CST
Where
Seward County, 9.9 mi NW of Kismet
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.290, -100.840

Hail, Ellis

When
April 23, 2:40 PM CST
Where
Ellis County, 3.4 mi SW of Antonino
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -99.430

Hail, Morton

When
April 23, 3:02 PM CST
Where
Morton County, 4.15 mi S of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -101.780

Hail, Kearny

When
April 23, 3:10 PM CST
Where
Kearny County, 13.82 mi N of Deerfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.180, -101.130

Hail, Morton

When
April 23, 3:15 PM CST
Where
Morton County, 0.69 mi N of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.280, -101.780

Hail, Grant

When
April 23, 3:37 PM CST
Where
Grant County, 4.41 mi SW of Ulysses
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.530, -101.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97423, 97424, 97426, 97428, 97429, 97430, 97431, 97432, 97433, 97434, 97435, 97437, 97438, 97440, 97461, 97442, 97443, 97445, 97446, 97447, 97448, 97449, 97450, 97463, 97451, 97452, 97453, 97455, 97456, 97457, 97458, 97459.